California, 2003

Flash Flood in California, September 4, 2003

September 4, 2003 · NWS SGX · 1 event in 1 county or zone

Roads flooded in Santa Ysabel and along Sunrise Highway in Julian.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Roads flooded in Santa Ysabel and along Sunrise Highway in Julian.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 4, 1:30 PM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 4, 1:30 PM PST, 1 hour 25 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT THU SEP 4 2003

.SYNOPSIS...THE CHANCES OF AFTERNOON SHOWERS AND THUNDERSTORMS WILL
SLOWLY DECREASE THROUGH SATURDAY AS MONSOONAL MOISTURE DECREASES. A
LOW PRESSURE TROUGH WILL MOVE INTO THE WEST COAST EARLY NEXT WEEK...
BRINGING MORE COASTAL CLOUDS AND FOG AND LOWER TEMPERATURES IN ALL
AREAS. A WARMING TREND IS EXPECTED THE MIDDLE OF NEXT WEEK.

.DISCUSSION...LOTS OF TSTORMS POPPING TODAY ALONG THE PENINSULAR
RANGE AND ADJACENT DESERTS. SEVERAL FLASH FLOOD WARNINGS AND
ADVISORIES HAVE THEM COVERED. EVEN SOME STORMS REACHED SEVERE TSTORM
CRITERIA...WHICH MEANS LARGE HAIL AND DAMAGING WINDS ARE ALSO
INVOLVED. THE TSTORMS WILL DECREASE AS THE SUN GOES DOWN TONIGHT.
THE MOISTURE COLUMN IS NOT AS DEEP FRI AND EVEN LESS SO ON SAT. SO
HAVE TAPERED OFF THE CHANCES OF TSTORMS IN MTN AND DESERT AREAS
ACCORDINGLY. MAYBE A SHOWER OR TWO SAT AFTERNOON BUT NOTHING
EXPECTED BY SUN. THE HIGH BREAKS DOWN AS A TROUGH OVER THE PACIFIC
NORTHWEST EXERTS ITSELF AND SAGS SOUTHWARD. DRIER AND COOLER AIR
WILL ARRIVE AND THE COASTAL CLOUDS WILL INCREASE. MON AND TUE THE
CLOUDS SHOULD EXTEND TO MOST AREAS WEST OF THE MTNS AND MAYBE A FEW
HIGH CLOUDS WILL DRIFT ACROSS THE SKY. THE TROUGH MOVES INTO THE
CENTRAL U.S. WED AS THE HIGH BUILDS FROM THE PACIFIC RATHER STRONGLY
WITH OFFSHORE SURFACE TRENDS. IT WILL STAY DRY WITH A DECENT WARMING
TREND WED AND THU.

SAN...FLASH FLOOD WATCH UNTIL 7 PM....SEE LAXFLSSGX.

MM
Hazardous weather outlook, Sep 4, 5:00 AM PST, 9 hours 55 minutes before
CAZ042-043-048-050-055>058-060>062-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
September 4, 2:55 PM PST to 3:02 PM PST
Where
San Diego County, Santa Ysabel
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337805.